Introduction: Surgical therapy for mitral valve disease consists of valvuloplasty or total valve replacement using a mechanical (PM) or biological prosthesis. Although valvuloplasty has significant advantages due to the preservation of ventricular geometry, in current practice there is an increase in the number of complete
replacements, which depending on the type of prosthesis chosen, have various advantages and disadvantages. Mechanical prostheses require chronic anticoagulation due to their thrombogenic nature, but the only oral an-ticoagulant therapy (OAC) currently available is with anti-vitamin K (AVK). Prosthesis dysfunction is the most common complication, being caused by incomplete opening or closing of moving components and of-ten resulting in the presence of an increased transprosthetic gradient (TPG) compared to the initial one, often being able to highlight reduced mobility by imaging methods.
Case presentation: 61-year-old patient known with PM in mitral position St. Jude no. 27 implanted 2 months ago for severe post-rheumatic valvular insuf-ficiency, with paroxysmal atrial fibrillation and atrial flutter, with asthma and drug allergy, was hospitalized with dyspnea installed 2 days before, being under OAC treatment with correctly followed AVK, but with os-cillating INR. The ECG at presentation revealed a 2: 1 block atrial tachycardia, and the laboratory described a medium-sized microcytic hypochromic anemia. Tran-sthoracic echocardiography (TTE) performed revea-led a secondary valvular dilated cardiomyopathy, left ventricle with severely depressed systolic function, EJF 15-20%, and PM with a single visible mobile disc and GTP 21/12 mmHg, aspects confirmed by the transe-sophageal evaluation. Parenteral anticoagulation with unfractionated heparin (HNF) was chosen due to he-modynamic stability. At 10 days of treatment, the TTE examination revealed the appearance of both hemidis-cs and the improvement of TPG up to 11/5.5 mmHg. Reintroducing OAC therapy with increasing the target INR to 3.5-4, the patient was asymptomatically dis-charged with an INR in the therapeutic range. A few days after discharge, she is readmitted with the same symptoms, TTE detected a new increase in TPG. As a result, parenteral therapy with HNF was restarted, but after only 24 hours, she developed a massive ischemic stroke, confirmed by imaging, which eventually led to the patient’s death
Case particularity: This case presents a thrombosis of a mechanical prosthesis that appeared only two months after implantation and its rapid recurrence under oral anticoagulant treatment with anti-vitamin K, events that later led to a major complication with fatal outcome. Its cause can be attributed to a labile INR, on the allergic background of the patient that could have triggered an immune reaction of a foreign body with inflammation and increased local thrombogenicity or due to a previously unknown coagulopathy. Arguments for or against these theories could be brought by further investigations, but they were not completed due to the patient’s unfavorable course. Although mechanical prostheses are a frequently used option in current practice, they are not suitable for all patients and more attention must be paid to pre-existing risk factors for possible complications. Finally, the choice of this therapy must be made by a decision shared with the patient after proper information about the risks and benefits.